Hail, Ashley
- When
- March 22, 10:17 PM CST
- Where
- Ashley County, Crossett
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.130, -91.970
Showers and thunderstorms developed in association with a passing low pressure system as warm and unstable traveled north ahead of the system. A squall line that swept across the region allowed large damaging hail, strong damaging wind gusts, and some flash flooding to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Showers and thunderstorms developed in association with a passing low pressure system as warm and unstable traveled north ahead of the system. A squall line that swept across the region allowed large damaging hail, strong damaging wind gusts, and some flash flooding to develop.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 22, 8:31 PM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 931 PM CDT FRI MAR 22 2013 .DISCUSSION...A SHARP WARM FRONT REMAINS DRAPED ACROSS THE SWRN EDGE OF THE CWA THIS EVENING. WHILE DEWPOINTS REMAIN IN THE 40S ACROSS THE MAJORITY OF THE CWA...ALEXANDRIA LA IS REPORTING 65 AND THERE ARE A FEW SITES REPORTING LOWER 70S ALONG THE LA COAST. AS AN UPPER DISTURBANCE MOVES ACROSS THE REGION AND A WEAK SURFACE LOW TRACKS ALONG THE FRONT...THE BOUNDARY WILL SLOWLY LIFT NORTHWARD OVERNIGHT. MODEL GUIDANCE HAS BEEN INDICATING PRECIP DEVELOPMENT WOULD OCCUR BETWEEN 00-03Z...AND INDEED THERE HAS BEEN AN INCREASE IN SHOWER ACTIVITY ALONG THE AR/LA BORDER EASTWARD THROUGH THE DELTA OVER THE LAST HOUR OR TWO. AS WE HEAD INTO THE LATE EVENING...THIS ACTIVITY IS EXPECTED TO CONTINUE TO INCREASE IN COVERAGE AND INTENSITY NORTH OF THE FRONT. ON THE OTHER HAND...THE 00Z KLCH SOUNDING...WHICH IS REPRESENTATIVE OF THE AREA SOUTH OF THE FRONT...DEPICTED A PRONOUNCED CAPPING INVERSION AROUND 800 MB. THIS WILL LIMIT PRECIPITATION TO THE SOUTH OF THE FRONT OVERNIGHT. WITH THIS IN MIND...POPS WERE DECREASED ACROSS THE HIGHWAY 84 CORRIDOR. WITH REGARDS TO THE SEVERE THREAT TONIGHT...ALMOST ALL OF THE ONGOING AND ANTICIPATED CONVECTION IS NORTH OF THE FRONT. MESOANALYSIS INDICATES STEEP MID LEVEL LAPSE RATES ON THE ORDER OF 8-8.5 C/KM AND DECENT ELEVATED INSTABILITY WITH MUCAPES OF 1000-1500 J/KG FROM AROUND THE MS RIVER WESTWARD. IN ADDITION...0-6 KM BULK SHEAR VECTORS AROUND 70 KTS WILL BE CONDUCIVE FOR ORGANIZED THUNDERSTORMS. ALL OF THESE PARAMETERS POINT TO LARGE HAIL AS THE PRIMARY THREAT WITH ANY SEVERE STORMS LATER ON THIS EVENING...WITH THE ARKLAMISS DELTA BEING THE AREA MOST LIKELY TO BE AFFECTED. BECAUSE THIS ACTIVITY WILL BE ELEVATED...THE THREATS FOR DAMAGING WINDS OR A TORNADO ARE SIGNIFICANT LOWER. AS A RESULT THE HWO AND GRAPHICAST PRODUCTS WILL BE UPDATED TO FOCUS MORE ON THE LARGE HAIL THREAT AND DOWNPLAY OTHER CONCERNS. WITH THE FRONT NEARBY...THE TEMP/DEWPOINT FORECAST IS ALSO A CHALLENGE. MOST AREAS ARE ALREADY AT OR THE LOW FOR TONIGHT...WITH READINGS HOLDING STEADY OR SLOWLY INCREASING THROUGH THE REMAINDER OF THE NIGHT. HOURLY GRIDS WERE ADJUSTED BASED ON CURRENT READINGS. NO OTHER ADJUSTMENTS WILL BE MADE. UPDATED PRODUCTS ARE CURRENTLY BEING SHIPPED. /DL/ && .AVIATION...PATCHES OF MAINLY LIGHT RAIN CONTINUE TO SHIFT EAST OVER THE NORTHERN HALF OF THE REGION THIS EVENING...KGLH...KGWO...KGTR. ADDITIONAL SHOWERS AND PERHAPS EVEN A FEW THUNDERSTORMS MAY OCCUR LATE TONIGHT INTO EARLY SATURDAY MORNING WHILE GRADUALLY SPREADING EAST. WIDESPREAD MVFR CONDITIONS WERE BEING OBSERVED...WITH NORTHERN SITES FALLING TO IFR CONDITIONS DUE TO CEILINGS LOWERING TO BETWEEN 700-1000 FEET AT TIMES. THIS IS EXPECTED TO CONTINUE OVERNIGHT...WITH A DECREASE IN VISIBILITIES ALSO POSSIBLE IS SHOWERS DO INDEED INCREASE ACROSS THE AREA. A STRONG LOW PRESSURE SYSTEM WILL MOVES ACROSS THE AREA ON SATURDAY...AGAIN CAUSING DEGRADATION IN BOTH CEILINGS AND VISIBILITIES DO TO LOW CLOUDS AND CONVECTION INCREASING IN INTENSITY AND COVERAGE. A FRONT WILL SHIFT THROUGH THE REGION LATE SATURDAY NIGHT...WITH MUCH DRIER CONDITIONS AND COLD ADVECTION ANTICIPATED SUNDAY. /19/ && .PREVIOUS DISCUSSION... /ISSUED AT 359 PM CDT FRI MAR 22 2013/ SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...COMPLEX FORECAST FOR THE NEXT 24-36 HOURS ACROSS THE AREA AS WE EXPECTED POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN TO AFFECT AT LEAST A PORTION OF THE ARKLAMISS. THE REGION WILL REMAIN SOMEWHAT CAPPED FROM THIS AFTERNOON THROUGH EARLY SATURDAY...BUT AS THE FORCING FROM THE SFC LOW/COLD FRONT ALONG WITH INFLUENCE FROM A SPLIT UPPER JET PATTERN...THIS SHOULD HELP TO ERODE ANY CONVECTIVE INHIBITION FOR LATER SATURDAY MORNING/EARLY SATURDAY AFTERNOON AND INTO SATURDAY NIGHT. TEMPERATURES WILL ALSO WARM SIGNIFICANTLY IN THE WARM SECTOR WITH HIGHS NEARING 80 IN THIS REGION. DEPENDING ON WHERE THE WARM FRONT SETS UP...THERE COULD BE A DECENT TEMPERATURE GRADIENT ACROSS THE AREA AND CURRENT FORECAST TEMPERATURES MAY NOT HOLD COMPLETELY TRUE IN SOME LOCATIONS. A RATHER UNSTABLE AIRMASS WILL DEVELOP ACROSS MOSTLY THE REGION SOUTH OF I-20(OR WHERE THE WARM FRONT SETS UP)AHEAD OF THE APPROACHING SFC LOW. MODELS CONTINUE TO SHOW UPWARDS OF 2000 J/KG MUCAPE...1000-1800 J/KG MLCAPE...27-29C VERTICAL TOTALS ALONG WITH SUFFICIENT CAPE IN THE HAIL GROWTH REGION. ALL OF THIS WILL BE SUFFICIENT ENOUGH TO GENERATE THUNDERSTORMS WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. WE HAVE REINTRODUCED A POTENTIAL FOR TORNADOES AS WELL BUT THIS CONFIDENCE IN THIS IS NOT VERY HIGH...BUT IS NONZERO. HELICITY VALUES ARE NOT OVERALL VERY IMPRESSIVE AND LOW LEVEL SHEAR IS RATHER WEAK BUT 0-6KM SHEAR IS NEARING 50-60KTS. IN ADDITION TO THE SEVERE POTENTIAL WILL BE SOME HEAVY RAIN RISK. COME SATURDAY...THE DEEP LAYER FLOW WILL BECOME MORE UNIDIRECTIONAL AND CORFIDI VECTORS WILL BE PARALLEL TO THE STALLED WARM FRONT. PW VALUES WILL INCREASE TO AROUND 1.5-1.6 BY THE AFTERNOON THANKS TO DECENT MOISTURE TRANSPORT ACROSS THE REGION. MODELS INDICATE 332-335K THETA-E AIR IN POSITION ACROSS SOME OF THE EASTERN AND NORTHERN PORTIONS OF THE CWA AS WELL. ALL OF THIS WILL SPELL POTENTIAL FOR HEAVY RAIN AND/OR TRAINING STORMS. THE ECMWF SHOWS ROUGHLY 2-3 INCHES OF RAIN THROUGH THE EVENT IN EASTERN MISSISSIPPI WHILE OTHER MODELS DO SHOW LESSER AMOUNTS. LATER SHIFTS WILL LIKELY NEED TO CONSIDER A FLASH FLOOD WATCH AS IT APPEARS THE BEST TIME PERIOD TO SEE THIS HEAVIER RAIN POTENTIAL BEING SATURDAY AFTERNOON AND EVENING. BY MIDNIGHT OR SO SATURDAY NIGHT...THE SFC LOW WILL PIVOT ACROSS THE CWA MOVING TO THE NORTHEAST. THE UPPER TROUGH ASSOCIATED WITH THIS SYSTEM WILL ALSO MOVE ACROSS MISSOURI. THE COLD FRONT WILL MOVE THROUGH AND ACTIVITY LOOKS TO COME TO AN END. DRIER WEATHER WILL MOVE IN BUT THE CLOUDS MAY LINGER A LITTLE WHILE SUNDAY. AS THIS SFC LOW DEPARTS AND HIGH PRESSURE FILTERS IN AT THE SFC...THE PRESSURE GRADIENT WILL BE TIGHT ACROSS AT LEAST SOME PORTION OF THE AREA. MAV AND MET GUIDANCE INDICATES THE NEED FOR A WIND ADVISORY FOR A PORTION OF THE DELTA SUNDAY BEHIND THE FRONT WHICH WILL NEED TO BE ADDRESSED IN FUTURE FORECASTS. SOME AREAS COULD SEE ANOTHER FREEZE SUNDAY NIGHT AS SKIES CLEAR AND CAA CONTINUES THOUGH WINDS WONT DIMINISH MUCH OVERNIGHT WHICH COULD HAMPER THIS LATE FREEZE POTENTIAL. DRIER AND COOLER WEATHER WILL PREVAIL FOR THE REMAINDER OF THE SHORT TERM AS HIGH PRESSURE SETTLES INTO THE REGION. /28/ LONG TERM...MONDAY THROUGH THURSDAY...HIGH PRESSURE WILL BUILD INTO THE AREA MONDAY. TEMPERATURES WILL BE BELOW NORMAL WITH HIGHS IN THE 50S BOTH MONDAY AND TUESDAY. OVERNIGHT LOWS WILL BE IN THE 30S SUNDAY THROUGH TUESDAY NIGHTS WITH FROST POTENTIAL MONDAY AND TUESDAY NIGHTS. HIGH PRESSURE WILL REMAIN ACROSS THE AREA WEDNESDAY AND THURSDAY DELAYING ANY RETURN MOISTURE FLOW UNTIL AFTER THE FORECAST PERIOD. A GRADUAL MODERATION IN TEMPERATURES IS EXPECTED WEDNESDAY AND THURSDAY. /02/ && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && DL/19/28/02
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 916 PM CDT FRI MAR 22 2013 LAZ007>009-015-016-023>026-MSZ040>066-072>074-240230- MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA- FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-SHARKEY-YAZOO- MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON- LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON- ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON- JONES-MARION-LAMAR-FORREST- 916 PM CDT FRI MAR 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA AND PORTIONS OF CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT... SEVERE STORMS WILL BE POSSIBLE TONIGHT...ESPECIALLY OVER FOR NORTHEAST LOUISIANA AND WESTERN MISSISSIPPI WHERE INSTABILITY WILL BE GREATEST. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO HALF DOLLAR SIZE AND DAMAGING WINDS UP TO 60 MPH. LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SEVERE STORMS WILL AGAIN BE POSSIBLE SATURDAY AFTERNOON AND EVENING. THE MOST INTENSE STORMS ARE EXPECTED TO BE CAPABLE OF DAMAGING WIND GUSTS AND LARGE HAIL. A TORNADO OR TWO CANNOT BE RULED OUT...ESPECIALLY ALONG THE HIGHWAY 84 CORRIDOR. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE AS STORMS MAY PRODUCE RAINFALL RATES OF TWO TO THREE INCHES IN A COUPLE OF HOURS. SUCH RAINFALL WOULD RAISE THE CONCERN FOR FLASH FLOODING. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED TONIGHT ACROSS THE WESTERN HALF OF THE OUTLOOK AREA...AND AGAIN AREA WIDE SATURDAY AFTERNOON AND EVENING. ARZ074-075-MSZ018-019-025>039-240230- ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL- MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON- HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE- 916 PM CDT FRI MAR 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS AND PORTIONS OF CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT... A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE TONIGHT...ESPECIALLY ACROSS SOUTHEAST ARKANSAS AND LOCATIONS IN MISSISSIPPI ALONG THE MISSISSIPPI RIVER WHERE INSTABILITY WILL BE GREATEST. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO QUARTER SIZE AND DAMAGING WINDS UP TO 60 MPH. LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... HEAVY RAINFALL WILL BE POSSIBLE SATURDAY AFTERNOON AND EVENING. ADDITIONAL RAINFALL OF ONE TO TWO INCHES COULD RAISE THE CONCERN FOR FLOODING. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED TONIGHT...PARTICULARLY OVER THE DELTA REGION. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 19
LAZ007-230340-
MOREHOUSE LA-
1011 PM CDT FRI MAR 22 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1011 PM CDT FRI MAR 22 2013
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 40 MPH
WINDS WAS LOCATED 5 MILES SOUTH OF BEEKMAN AT 1010 PM CDT...MOVING
NORTHEAST AT 45 MPH.
VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN NORTHERN MOREHOUSE PARISH SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3290 9202 3301 9183 3300 9144 3299 9144
3299 9145 3298 9144 3295 9146 3275 9191
TIME...MOT...LOC 0310Z 239DEG 38KT 3287 9187
19ARZ074-075-230355-
ASHLEY AR-CHICOT AR-
1023 PM CDT FRI MAR 22 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1023 PM CDT FRI MAR 22 2013
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 40 MPH
WINDS WAS LOCATED 7 MILES WEST OF PARKDALE AT 1023 PM CDT...MOVING
EAST AT 40 MPH.
VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN CENTRAL CHICOT AND EAST CENTRAL ASHLEY COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3332 9120 3314 9117 3313 9120 3311 9120
3310 9118 3309 9118 3303 9174 3321 9178
TIME...MOT...LOC 0323Z 260DEG 35KT 3314 9164
19ARZ074-230430-
ASHLEY AR-
1102 PM CDT FRI MAR 22 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1102 PM CDT FRI MAR 22 2013
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 MPH WINDS WAS LOCATED 7 MILES WEST OF WEST CROSSETT AT 1102
PM CDT...MOVING EAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN CENTRAL ASHLEY COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3321 9213 3322 9209 3323 9210 3326 9206
3330 9174 3308 9172 3306 9212 3308 9214
3311 9214 3315 9211 3316 9214 3319 9214
TIME...MOT...LOC 0402Z 264DEG 26KT 3316 9212
19The Shreveport radar (KSHV), 191 km away, was scanning. The volume nearest the first event began at 04:19 UTC.
5 hail, 1 flash flood. Local standard time, as filed.
The hail was up to 6 inches deep.
Multiple streets were flooded in Dermott.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434877, 434878, 434879, 434880, 434881, 434882.